Heavy Rain, Clallam
- When
- August 21, 8:00 AM PST to August 23, 5:00 AM PST
- Where
- Clallam County, Countywide
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.110, -123.934 (the zone’s center; the record gives no point)
Record rainfall amounts were set in several locations throughout western Washington on the 22nd. Nearly a months worth of rain (for aug ~ 1 inch) fell over most of the area with 2 to 5 inches common along the coast and in the mountains.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
Record rainfall amounts were set in several locations throughout western Washington on the 22nd. Nearly a months worth of rain (for aug ~ 1 inch) fell over most of the area with 2 to 5 inches common along the coast and in the mountains. The greatest storm total was 6.38 inches at Finney Creek in the north Cascades. The heavy rains caused a few power outages and flooding of some roads including SR-16. A woman was swept to her death while trying to cross the Quinault River's east fork.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Aug 21, 7:30 AM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
830 AM PDT TUE AUG 21 2001
UNSEASONABLY STRONG WEATHER SYSTEM OFF THE COAST WITH BAROCLINIC BAND
MOVING SLOWLY EASTWARD NEXT 2 DAYS. 534 DM 500 MB LOW CENTER IN
NORTHERN GULF ALASKA ASSOCIATED WITH NEARLY VERTICAL 984 MB SURFACE
LOW. STRONG JET STREAM WITH 300 MB 140 KT CORE WILL ROUNDING OFFSHORE
TROUGH AND PRODUCING STRONG UVV ALONG BAROCLINIC ZONE THRU LATE WED
AFTER WHICH TIME THE SURFACE FRONT MOVES INLAND. THE NEW 12Z RUN OF
ETA CONTINUES TO PRODUCE HEAVY QPF FOR W WA...WITH MOST ALONG THE
COAST AND S-SW SLOPES OLYMPICS. WHILE ETA QPF MAY BE EXCESSIVE ITS
CERTAINLY POSSIBLE GIVEN THE COPIOUS MOISTURE OBSERVED WITH THE
SYSTEM...SSMI SHOW PRECIP WATER OF 1.5 TO 2 INCHES IN BAROCLINIC ZONE
AT BASE OF UPPER TROUGH BETWEEN 130-140W...AND SLOW MOVEMENT E WILL
CONTRIBUTE TO HEAVY AMOUNTS. FORECASTS ALL ACCOUNT FOR THIS. NO
UPDATES PLANNED. ART
UIL +++ SEA ++9 OLM +++
.KATX...OPERATIONAL...VCP21/CSR21.
.SEW...GALE WARNING COAST.
SMALL CRAFT ADVISORY REMAINDER OF WATERS.WAZ001>023-039-040-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 400 AM PDT TUE AUG 21 2001 ...STRONG WEATHER SYSTEM MOVING ONSHORE TODAY AND WEDNESDAY... A VERY STRONG LOW PRESSURE SYSTEM WEST OF BRITISH COLUMBIA WILL MOVE SLOWLY SOUTHEAST TODAY. THIS STORM WILL SPREAD RAIN OVER WESTERN WASHINGTON TODAY WHICH WILL CONTINUE INTO TONIGHT. THIS SYSTEM HAS THE POTENTIAL TO SET DAILY RAINFALL RECORDS TODAY AND WEDNESDAY. STRONG SOUTHWESTERLY WINDS ALOFT...SIMILAR TO WHAT WOULD NORMALLY BE SEEN WITH A LATE FALL STORM...ALONG WITH A VERY STRONG JET STREAM FOR THIS TIME OF YEAR...MEANS HEAVY RAINS ARE POSSIBLE ALONG THE COAST AND IN THE OLYMPIC MOUNTAINS TODAY AND WEDNESDAY. THE AIR WITH THIS SYSTEM IS RATHER WARM AND FREEZING LEVELS ARE EXPECTED TO STAY ABOVE 8000 FEET THROUGH WEDNESDAY. RAINFALL AMOUNTS COULD EXCEED 2 OR 3 INCHES FOR THE COAST AND OLYMPICS TODAY AND WEDNESDAY WITH RAINFALL AMOUNTS OVER AN INCH POSSIBLE FOR THE INTERIOR OF WESTERN WASHINGTON. THE FRONT ASSOCIATED WITH THIS STRONG LOW IS FORECAST TO MOVE THROUGH THE AREA DURING THE DAY ON WEDNESDAY CHANGING THE STEADY RAIN TO SHOWERS. CURRENT DAILY RAINFALL RECORDS FOR SEATTLE AND OLYMPIA FOR TODAY AND WEDNESDAY. SEATTLE AUGUST 21 0.70 INCHES (1989)...AUGUST 22 0.38 INCHES (1952) OLYMPIA AUGUST 21 0.52 INCHES (1971)...AUGUST 22 0.34 INCHES (1954) END/GS
The national radar mosaic for the moment the first event began.
14 heavy rain. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Rain, Jefferson | 2001-10-22 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2001Every state in 2001This day in weather historyWarnings in Washington, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263050, 5263051, 5263052, 5263053, 5263054, 5263055, 5263056, 5263057, 5263058, 5263059, 5263060, 5263061, 5263062, 5263063.